On Approximations of the Buckling Stresses of Axially Compressed Cylinders

[+] Author and Article Information
C. L. Dym

Department of Civil Engineering, Carnegie Institute of Technology, Carnegie-Mellon University, Pittsburgh, Pa.

J. Appl. Mech 41(1), 163-167 (Mar 01, 1974) (5 pages) doi:10.1115/1.3423215 History: Received December 01, 1972; Revised February 01, 1973; Online July 12, 2010


An uncoupled eighth-order equation for the buckling of axially compressed cylinders, within the framework of the Koiter-Budiansky shell equations, is derived for the first time herein. A solution of this equation is then used to generate some different types of approximations for the buckling stresses of a circular cylinder. Comparisons to previous solutions are given, as are some remarks on the nature of the approximations and their relationships to the limiting cases of infinitely short and infinitely long shells. Also given is a summary of the uncoupled system of equations of Sanders’ linear shell theory.

Copyright © 1974 by ASME
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In